By Daniel M. Keller, PhD
WebMD Health News
Reviewed by Brunilda Nazario, MD
Older antidepressants called tricyclics were the only type not linked to the raised risk, say researchers from the University of Basel in Switzerland.
The kinds connected to the worse odds of having a first seizure were:
- SSRIs, or selective serotonin reuptake inhibitors
- SNRIs, or serotonin–norepinephrine reuptake inhibitors
- Other antidepressants, including bupropion, mirtazapine, reboxetine, and trazodone
The amount of possible risk varied depending on the type of drug used, the dose taken, the person's gender, and the timing of when they took their medicine, the study authors write.
The findings were presented at the European Psychiatric Association (EPA) 23rd Congress.
The researchers say overdoses of antidepressants are known to cause seizures. But they wanted to find out whether normal doses were linked with the danger.
From 1998 to 2012, they analyzed data from a U.K.-based medical databank that had info on 8.7 million patients.
The data included info on the people's lifestyles, medical diagnoses, drug prescriptions, hospital referrals, and more.
Of the 151,005 people diagnosed with depression during that time, 619 had a first seizure.
Newer drugs such as SSRIs "that are marketed as being something very, very safe -- in the end, when you look at it more closely, they are not that safe," causing seizures at a rate higher than older tricyclic antidepressants, says Birgit Völlm, MD, PhD, professor of forensic psychiatry at the University of Nottingham in the U.K.
These drugs are also tied to side effects including stomach bleeding and other problems. "Therefore, I think it's very important to do these studies and challenge some of the assumptions we have about what is safe and what isn't," Völlm says.